Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 217, NWS Dodge City, KS

July 4, 2007Finney County, Haskell County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 4, 2007, 2:03 AM CDT for Finney County, Haskell County, Kansas. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2007, 2:03 AM CDT (07:03 UTC)
Expired
Jul 4, 2007, 2:24 AM CDT
In force
21 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Finney County, KS, Haskell County, KS

The radar

The Dodge City radar (KDDC), 84 km from the middle of the area, began a volume at 07:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 2:22 AM CDTHAIL 0.751 W Plymell, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1675 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1307 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 040702
SVRDDC
KSC055-081-040745-
/O.NEW.KDDC.SV.W.0217.070704T0703Z-070704T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
203 AM CDT WED JUL 4 2007

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN FINNEY COUNTY IN SOUTHWEST KANSAS.
  NORTHERN HASKELL COUNTY IN SOUTHWEST KANSAS.

* UNTIL 245 AM CDT

* AT 201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PLYMELL...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PLYMELL...
  PIERCEVILLE...
  RURAL RESIDENCES OF NORTHERN HASKELL AND SOUTHWESTERN FINNEY
  COUNTIES.

IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE
KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3812 10108 3766 10107 3758 10065 3804 10065

$$

RITTERLING
1 follow-up statement
000 
WWUS53 KDDC 040724
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
224 AM CDT WED JUL 4 2007

KSC055-081-040734-
/O.CAN.KDDC.SV.W.0217.000000T0000Z-070704T0745Z/
FINNEY KS-HASKELL KS-
224 AM CDT WED JUL 4 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HASKELL AND
SOUTHWESTERN FINNEY COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER NORTHERN HASKELL AND SOUTHWESTERN FINNEY
COUNTIES.

LAT...LON 3812 10108 3766 10107 3758 10065 3804 10065

$$

RITTERLING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:13 PM CDT, 10 hours 50 minutes earlier.

Area forecast discussion, Jul 3, 3:13 PM CDT, 10 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
313 PM CDT TUE JUL 3 2007

.DISCUSSION...

DAYS 1-2...

MAIN QUESTION IN THE FCST WILL BE TONIGHTS POTENTIAL MCS MOVING
THROUGH PORTIONS OF WESTERN, NORTHERN, AND CENTRAL KS. BEEN
TRACKING A DISTURBANCE MOVING THROUGH THE ROCKIES WHICH WAS
CENTERED SOMEWHERE NEAR CHEYENNE WYOMING EARLY THIS AFTERNOON.
THERE WAS A WEAK SURFACE REFLECTION OF THIS FEATURE ALONG A SLOW
MOVING COLD OVER EASTERN COLORADO. A FIELD OF ACCAS CLOUDS WERE
NOTED OVER FAR SOUTHWEST NEBRASKA INDICATIVE OF SOME MID LEVEL
INSTABILITY AND LIFT. THE COLD FRONT HAD SURGED SOUTH DOWN THE
HIGH PLAINS OF EASTERN COLORADO TODAY AND SOME INITIAL SHOWERS AND
TSTMS HAD DEVELOPED ALONG AND JUST SOUTH OF THE PALMER DIVIDE.
OTHER STORMS ARE EXPECTED TO DEVELOP LATE THIS AFTN OVER FAR
SOUTHWEST NEBRASKA AND NORTHWEST KANSAS IN AREA OF STRONGEST LOW
LEVEL CONVERGENCE. QUESTION BECOMES THEN HOW ORGANIZED A MCS CAN
EVOLVE.

THINK THERE IS ENOUGH UPPER SUPPORT WITH THE SHORTWAVE
DISTURBANCE TO MAINTAIN AT LEAST A SMALL CONVECTIVE SYSTEM...GIVEN
LOW LEVEL MOISTURE AVAILABILITY...WELL INTO THE NIGHT. EXPLICIT
HIGH-RES (4KM) WRF-NMM CONVECTIVE PRECIP OUTPUT SUGGESTS A SELF-
SUSTAINING MCS THROUGH AT LEAST 09Z...BY WHICH TIME SHOULD BE
LOCATED OVER NORTHERN/CENTRAL DDC CWA. SHOULD A WELL-ORGANIZED
SYSTEM DEVELOP WITH MATURE COLD POOL...CORFIDI FORWARD PROPAGATION
VECTORS SUGGEST SOUTH-SOUTHEASTWARD MOVEMENT AROUND 25-30 KTS.
REMNANT SHOWERS/ISOLD TSTMS FROM DYING MCS AROUND DAYBREAK
TOMORROW SHOULD STILL EXIST OVER PORTIONS OF SW KS. IT IS REALLY
UNCERTAIN AS TO HOW MUCH PCPN WILL FALL...BUT HIGHEST AMOUNTS ARE
EXPECTED OVER THE NORTHERN CWA FROM WAKEENEY TO HAYS LATE THIS
EVENING THROUGH A FEW HOURS AFTER MIDNIGHT.

THE EVOLUTION OF TONIGHTS MCS WILL HAVE IMPLICATIONS ON WHAT
TOMORROWS SENSIBLE WX WILL BRING OVER SOUTHWEST KANSAS FOR THE 4TH
OF JULY HOLIDAY. A CHAOTIC LOW LEVEL WIND FIELD EARLY IN THE DAY
WILL LIKELY MAKE THE FORECAST FOR TIMING/LOCATION OF CONVECTIVE
REGENERATION DIFFICULT AT BEST...NEVERTHELESS THE EFFECTIVE
BOUNDARY SHOULD LAY ACROSS FAR SOUTHERN KANSAS RESULTING
ADDITIONAL STORMS. THE UPPER DISTURBANCE RESPONSIBLE FOR ALL THIS
CONVECTIVE ACTIVITY WILL ALSO LIKELY BE LOCATED OVER SOUTHWEST
KANSAS...ENHANCED PERHAPS BY TONIGHTS MCS. WILL LEAVE THE POP/WX
FORECAST FOR TOMORROW ESSENTIALLY UNCHANGED WITH 30-40 PERCENT
CHANCE OF STORMS DURING THE DAY AND EVENING. BY THURSDAY...WEAK
UPPER VORT WILL LIKELY SHIFT FAR ENOUGH SOUTH TO KEEP BEST PRECIP
CHANCES TO OUR SOUTH. CURRENT FCST FOR THURSDAY IS DRY AND WILL
KEEP THAT AS IS FOR NOW. -UMSCHEID

DAYS 3-7...

MODELS REMAIN IN GOOD AGREEMENT WITH S/W TROF ASSOCIATED WITH RIGHT
ENTRANCE REGION OF 25H JET MOVING ACROSS THE NORTHERN PLAINS EARLY
THIS WEEKEND. AS IT DOES OUR LEE TROF OVER THE WESTERN HIGH PLAINS
WILL SHIFT EASTWARD INTO WESTERN KS AND A COLD FRONT WILL WORK ITS
WAY SOUTH TOWARDS NW KS. WARM 85H THERMAL RIDGE AHEAD OF OUR FRONT
AND ALONG OUR LEE TROF IS STILL PROGGED TO MOVE INTO OUR W/NW CWA ON
SATURDAY WITH ECWMF/GFS BOTH SHOWING 24-28C 85H TEMPS BY 00Z SUN.
24HR 85H TEMPS THEN DO NOT CHANGE MUCH BY 00Z MONDAY SO WILL KEEP
THE WARMEST TEMPS IN OUR NW BOTH DAYS OVER THE WEEKEND WITH SOMEWHAT
COOLER TEMPS IN THE SOUTHEAST.

BY EARLY NEXT WEEK MODELS AND ENSEMBLES BEGIN TO SHOW SIGNIFICANT
DIVERGING SOLUTIONS. THIS COMBINED WITH WEAK FLOW PROGGED ALOFT HAVE
NOT IMPROVED CONFIDENCE IN THE LAST FEW DAYS. WILL THEREFORE TREND
TOWARDS PERSISTENCE AND CLIMO AND KEEP SOME LOW POPS GOING NEAR OUR
SURFACE BOUNDARIES.

&&

.AVIATION...

CLOUDS SLOWLY ERODING FROM WEST TO EAST TODAY WITH SC/CU LIKELY TO
KEEP A BROKEN DECK AROUND THROUGH MOST OF THE DAY NEAR AND EAST KDDC
AND KHYS. MODIFYING 12Z SOUNDING SUGGESTS CIGS AOA 3000FT THIS
AFTERNOON. MODEL SOUNDINGS AT 12Z WED NOT NEARLY AS SATURATED AS IT
WAS EARLIER TODAY. ALTHOUGH AT THIS TIME DO NOT THINK FOG WILL BE AS
BIG AN ISSUE TOMORROW AS IT WAS EARLIER TODAY WILL LOWER VSBYS SOME
AROUND DAYBREAK BASED ON HIGH DWPT AND LIGHT WINDS BUT THIS WILL BE
SHORT LIVED.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  90  65  87 /  30  40  40  10
GCK  65  91  64  89 /  40  30  30  10
EHA  64  91  64  89 /  20  30  30  10
LBL  66  93  65  89 /  20  30  30  10
HYS  68  89  64  89 /  50  30  20   0
P28  69  90  70  85 /  20  30  30  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN25/18/18
Hazardous weather outlook, Jul 3, 3:40 PM CDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT TUE JUL 3 2007

KSZ030-031-043>046-061>066-074>081-084>090-041000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
340 PM CDT TUE JUL 3 2007 /240 PM MDT TUE JUL 3 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ORGANIZED AREA OF THUNDERSTORMS IS EXPECTED TO DEVELOP LATE
THIS AFTERNOON AND EARLY THIS EVENING FROM NORTHEAST COLORADO
THROUGH FAR NORTHWEST KANSAS INTO FAR SOUTHWEST NEBRASKA ALONG AN
ADVANCING COLD FRONT. THESE STORMS ARE EXPECTED TO ORGANIZE INTO
AT LEAST A SMALL CONVECTIVE SYSTEM LATE TONIGHT AS IT MOVES SOUTH
THROUGH WESTERN KANSAS. AT THIS TIME...AN ORGANIZED SEVERE WEATHER
THREAT APPEARS MINIMAL...HOWEVER THE STRONGEST STORMS LATE TONIGHT
WILL BE CAPABLE OF WIND GUSTS IN EXCESS OF 55 MPH. THE
THUNDERSTORM ACTIVITY WILL BEGIN TO WANE IN INTENSITY AND COVERAGE
AFTER 2 AM CDT. SOME LOCALLY HEAVY RAINFALL IS ALSO EXPECTED
MAINLY NORTH OF A LINE FROM SYRACUSE TO GARDEN CITY TO NESS CITY
TO HAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN WEDNESDAY AFTERNOON
ALONG A PACIFIC COLD FRONT NEAR A LINE FROM RUSH CENTER TO
JOHNSON. THE ATMOSPHERE OVER SOUTHWEST KANSAS WILL BECOME VERY
UNSTABLE WEDNESDAY AFTERNOON...AND A FEW OF THE THUNDERSTORMS MAY
PRODUCE LARGE HAIL AND LOCALLY DAMAGING WINDS. THE THUNDERSTORMS
WILL MOVE TOWARD THE SOUTHEAST DURING THE AFTERNOON AND EVENING
HOURS AND WILL REACH PRATT...COLDWATER AND MEDICINE LODGE BY
MIDNIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD BE ON ALERT FOR POSSIBLE SEVERE WEATHER
EVENTS LATE TONIGHT MAINLY NORTH OF JOHNSON TO GARDEN CITY TO NESS
CITY TO HAYS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Special weather statement, Jul 4, 1:02 AM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
102 AM CDT WED JUL 4 2007

KSZ062-063-040645-
FINNEY-KEARNY-
102 AM CDT WED JUL 4 2007

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FINNEY AND EASTERN
KEARNY COUNTIES...

AT 101 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF LYDIA...OR 11 MILES NORTH
OF DEERFIELD...MOVING SOUTHEAST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3826 10129 3809 10142 3788 10097 3824 10088

RITTERLING

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 1:02 AM CDTSpecial Weather StatementDDCKearny43 min
Jul 4, 1:36 AM CDTSevere Thunderstorm WarningDDCFinney24 min
Jul 4, 3:34 AM CDTSevere Thunderstorm WarningDDCEllis, Trego41 min
Jul 4, 3:29 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford61 min
Jul 4, 3:48 PM CDTSevere Thunderstorm WarningDDCPratt42 min
Jul 4, 4:21 PM CDTSevere Thunderstorm WarningDDCFord54 min
Jul 4, 5:20 PM CDTSpecial Weather StatementDDCClark40 min
Jul 4, 5:38 PM CDTSevere Thunderstorm WarningDDCClark42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.